MAUDE Adverse Event Report: COAPTECH, INC. PUMA-G SYSTEM; FEEDING TUBE PLACEMENT AID

COAPTECH, INC. PUMA-G SYSTEM; FEEDING TUBE PLACEMENT AID
Model Number 001021X
Medical Device Problem Codes Inadequate or Insufficient Training (1643); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Bowel Perforation (2668)
Date of Event 03/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2024 a coaptech representative was on-site for a percutaneous ultrasound gastrostomy (pug) procedure at nyp cornell medical center that appeared successful.The patient had a known clinical history of abdominal surgeries, further verified by visible abdominal scar tissue, and the pug was performed despite concerns for abnormal upper gi anatomy and the location of the stomach and balloon under the patient's ribs, both of which are warned about in the puma-g system ifu.Resistance was encountered during g-tube insertion, so a dilating catheter and clamp were used to help pull it through at the abdominal site.An x-ray was captured post-procedure that showed no concerns, and no indication of device malfunction or defect nor any procedural issues with the puma-g system were noted.On (b)(6) 2024 coaptech was notified by hospital staff that the patient had experienced stool leakage at the g-tube site and subsequently received a ct of the abdomen which revealed a gastrostomy tube skiving through the colon.The patient was started on antibiotics and was being observed clinically, with the possibility of needing abdominal surgery if no improvement.No further information has been provided.A suspected colon puncture could cause permanent impairment of a body function if not treated by medical or surgical intervention, and therefore, constitutes a serious injury.The patient was placed on antibiotics and was being observed clinically in case there was a need for surgery on the colon.Colon perforation is a known complication of percutaneous gastrostomy if the tract is not properly identified and imaged for interfering anatomy.Of note, the user did not engage in training that is strongly recommended by coaptech prior to using the device, and warnings within the product information were disregarded during the case.
 
Additional Manufacturer Narrative
The balloon was visualized via ultrasound under the patient's ribs, which means the identified needle tract was positioned at a shallow angle from the ultrasound probe.Confirmatory fluoroscopic imaging of a safe tract for the needle was recommended by coaptech's representatives due to the balloon placement under the patient's ribs but refused by the proceduralist.Note that the product ifu lists abnormal upper gastrointestinal anatomy as a contraindication and directs the user to hold the handheld magnet "below the ribs" when achieving coaptation with the ibc.The guidewire was captured within the balloon following needle aspiration of blue aspirant and then advanced out of the mouth.The g-tube was placed over the guidewire, and resistance was encountered when pulling the g-tube through the skin even when a rocking method was attempted.The resistance was believed to be related to scarring/adhesions due to the patient's prior surgical history.The skin nick was increased, and due to continued resistance, a dilating catheter was placed over the guidewire on the proximal end.The g-tube dilating tip was pulled through using a kelly clamp, during which a part of the dilator tip was pulled off.The clamp was re-attached and the tube pulled through more easily.The g-tube bolster was secured at 4cm.An x-ray was captured post-procedure that showed no concerns.On (b)(6) coaptech was informed that 3 days post-procedure, the patient was experiencing increased pain at the g-tube site.The following day (4 days post-procedure) stool leakage was noted and a ct of the abdomen was obtained, indicating that the colon was punctured via suspected skiving during needle insertion.Antibiotics were started and surgery was consulted to determine next steps for the patient, but coaptech was not informed of any further clinical events.Without additional information, coaptech believes the colon skiving may have occurred if the full needle tract zone was not imaged with ultrasound and then the needle was inserted out of plane, considering the balloon was targeted under the ribs.Coaptech recommends full tract imaging, ultrasound or otherwise, prior to establishing the gastrostomy tract.

Brand Name
PUMA-G SYSTEM
Common Device Name
FEEDING TUBE PLACEMENT AID
Manufacturer (Section D)
COAPTECH, INC.
101 w dickman st, suite 700
baltimore MD 21230
Manufacturer Contact
101 w dickman st, suite 700
baltimore, MD 21230
4435746934
MDR Report Key19053183
Report Number3015177732-2024-00001
Device Sequence Number7339075
Product Code KGC
UDI-Device Identifier00850026037081
UDI-Public(01)00850026037081(17)241130(10)2024011601
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K223916
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model Number001021X
Device Lot Number2024011601
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2024
Initial Report FDA Received Date04/05/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GASTROSTOMY TUBE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown